Probabilities of Large Deviations of Type II Errors for Tests of Kolmogorov and Omega-Square Types


For the Kolmogorov and omega-square tests, strong asymptotics for large deviations of type II error probabilities are obtained in the case of “least favorable alternatives.” Using these asymptotics, type II error probabilities for any sequence of alternatives can readily be estimated. The proofs are based on an exact asymptotic of large deviation probabilities for Gaussian measures in a Hilbert space and on a theorem on large deviation probabilities for sums of independent random vectors in a Banach space. Bibliography: 22 titles.

This is a preview of subscription content, access via your institution.


  1. 1.

    I. G. Abrahamson, “Exact Bahadur efficiencies for Kolmogorov-Smirnov and Kuiper one and two-sample statistics,” Ann. Math. Statist., 38, 1475–1490 (1967).

    Google Scholar 

  2. 2.

    V. Yu. Bentkus, “On large deviations in Banach spaces,” Teor. Veroyatn. Primen., 31, 710–716 (1986).

    Google Scholar 

  3. 3.

    A. A. Borovkov and A. A. Mogulskii, “Large deviations and the statistical principle of invariance,” Teor. Veroyatn. Primen., 37, 11–18 (1992).

    MathSciNet  Google Scholar 

  4. 4.

    A. A. Borovkov and N. M. Sycheva, “On asymptotically optimal nonparametric tests,” Teor. Veroyatn. Primen., 13, 385–418 (1968).

    Google Scholar 

  5. 5.

    M. S. Ermakov, “Asymptotic minimaxity of tests of the Kolmogorov and omega-square types,” Teor. Veroyatn. Primen., 40, 54–67 (1995).

    Google Scholar 

  6. 6.

    M. S. Ermakov, “Large deviations of empirical measures and statistical tests,” Zap. Nauchn. Semin. POMI, 207, 37–60 (1993).

    Google Scholar 

  7. 7.

    M. S. Ermakov, “Minimax testing of a nonparametric hypothesis against nonparametric sets of alternatives,” in: Probability Theory Mathematical Statistics. Fifth Vilnius Intern. Conf., Mokslas et al. (eds.), 1 (1990), pp. 175–184.

  8. 8.

    M. S. Ermakov, “On asymptotic minimaxity of rank tests,” Statist. Probab. Lett., 15, 191–196 (1992).

    Article  Google Scholar 

  9. 9.

    M. S. Ermakov, “Asymptotic minimaxity of chi-square tests,” Teor. Veroyatn. Primen., 42, 668–695 (1997).

    Google Scholar 

  10. 10.

    M. S. Ermakov, “On asymptotic minimaxity of Kolmogorov and omega-square tests,” Statist. Probab. Lett., 30, 227–233 (1996).

    Article  Google Scholar 

  11. 11.

    M. S. Ermakov, “Minimax nonparametric hypothesis testing of the density of a distribution,” Teor. Veroyatn. Primen., 39, 488–512 (1994).

    Google Scholar 

  12. 12.

    M. S. Ermakov, “On large deviation probabilities in a Banach space,” Zap. Nauchn. Semin. POMI, 278, 40–57 (2001).

    Google Scholar 

  13. 13.

    G. G. Gregory, “On efficiency and optimality of quadratic tests,” Ann. Statist., 8, 116–132 (1980).

    Google Scholar 

  14. 14.

    C. R. Hwang, “Gaussian measure of large balls in a Hilbert space,” Proc. Amer. Math. Soc., 78, 107–110 (1980); 94, 188 (1985).

    Google Scholar 

  15. 15.

    Yu. I. Ingster, “Asymptotically minimax hypothesis testing for nonparametric alternatives. I, II, III,” Math. Meth. Statist., 2, 85–114, 171–189, 249–268 (1993).

    Google Scholar 

  16. 16.

    J. Komlos, P. Major, and G. Tusnady, “An approximation of partial sums of independent RV’s and the sample DF,” Z. Wahrscheinlichtskeittheorie verw. Geb., 32, 111–131 (1975).

    Article  Google Scholar 

  17. 17.

    A. A. Mogulskii, “One remark on large deviations of omega-square statistics,” Teor. Veroyatn. Primen., 22, 170–175 (1977).

    Google Scholar 

  18. 18.

    G. A. Nesenko and Yu. N. Turin, “Asymptotic of the Kolmogorov statistic for parametric families,” Dokl. Akad. Nauk USSR, 239, 1292–1294 (1978).

    Google Scholar 

  19. 19.

    L. V. Osipov, “On large deviation probabilities for independent random vectors,” Teor. Veroyatn. Primen., 23, 510–525 (1978).

    Google Scholar 

  20. 20.

    V. I. Paulauskas, “On rate of convergence in the central limit theorem in a Banach space,” Teor. Veroyatn. Primen., 21, 775–791 (1976).

    Google Scholar 

  21. 21.

    V. I. Piterbarg, Asymptotic Methods in the Theory of Gaussian Random Processes and Fields [in Russian], Moskow (1988).

  22. 22.

    V. M. Zolotarev, “On a probability problem,” Teor. Veroyatn. Primen., 6, 219–222 (1961).

    Google Scholar 

Download references

Author information



Additional information


Translated from Zapiski Nauchnykh Seminarov POMI, Vol. 298, 2003, pp. 80–110.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ermakov, M.S. Probabilities of Large Deviations of Type II Errors for Tests of Kolmogorov and Omega-Square Types. J Math Sci 128, 2538–2555 (2005).

Download citation


  • Hilbert Space
  • Banach Space
  • Random Vector
  • Error Probability
  • Gaussian Measure